Alabama, 2008

Strong Wind in Alabama, January 29, 2008

January 29, 2008 · NWS MOB · 1 event in 1 county or zone

Strong winds behind a line of thunderstorms downed trees around Uriah in Monroe County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong winds behind a line of thunderstorms downed trees around Uriah in Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 29, 3:29 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Jan 29, 3:29 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
329 PM CST TUE JAN 29 2008

.SHORT TERM TONIGHT AND WEDNESDAY...COLD FRONT MOVING INTO THE
LOWER MISSISSIPPI RIVER VALLEY...SWEEPS THROUGH THE AREA OVERNIGHT.
WITH BEST DYNAMICS LIFTING QUICKLY NORTHEAST UP INTO CANADA TONIGHT
ALONG WITH THE LACK OF INSTABILITY...FORECASTERS HAVE SHOWERS AS THE
PREDOMINANT WEATHER CHARACTER WITH LESSER COVERAGES OF STORMS. CANNOT
TOTALLY RULE OUT A FEW STRONG STORMS IN OUR NORTHWEST
ZONES...INTERIOR SOUTHEAST MISSISSIPPI TONIGHT. THE FRONT SETTLES
INTO THE CENTRAL GULF ON WEDNESDAY AS HIGH PRESSURE SLIDES QUICKLY
EAST OVER THE SOUTHERN STATES. NO RAIN IS FORECAST ON WEDNESDAY WITH
DAYTIME HIGHS IN THE 55 TO 60 DEGREE RANGE ON AVERAGE.

.LONG TERM THURSDAY THROUGH TUESDAY...GULF FRONT BEGINS TO RETURN
NORTHWARD LATE WEDNESDAY NIGHT WHILE LOWERING PRESSURES OVER EASTERN
TEXAS BEGIN TO LIFT NORTHEAST. FORECASTERS DO NOT SEE MUCH IN THE WAY
OF DESTABILIZATION AHEAD OF THIS WEATHER FEATURE EITHER. HOWEVER...THERE
IS A DEGREE OF CONCERN WITH REGARD TO A STRENGTHENING LOW LEVEL
SOUTHWESTERLY JET (50 TO 60 KNOTS) ATOP BREEZY (15 TO 25 MPH) SOUTH
TO SOUTHEASTERLY WINDS AT THE SURFACE ON THURSDAY. THIS SUPPORTS
MODERATE TO POTENTIALLY HIGH VALUES OF STORM RELATIVE
HELICITY...SUPPORTIVE OF ROTATING UPDRAFTS. INITIALLY...WILL HAVE TO
WATCH A NORTHWARD MOVING WARM FRONT EARLY IN THE DAY THURSDAY AS A SOURCE
REGION FOR LOW TOP SUPERCELLS OVER THE NORTHERN GULF AND COASTAL
SECTIONS...WHERE SLIGHTLY HIGHER INSTABILITIES ARE POSSIBLE.
THEN...A MORE LINEAR STORM COMPLEX COMES THROUGH LATE THURSDAY
AFTERNOON AND INTO THE EVENING. AGAIN SOME STORMS POSSIBLY SEVERE
MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK. PRIMARY THREATS WILL BE
ISOLATED TORNADOES AND THE POTENTIAL FOR DAMAGING WINDS. THUNDERSTORM
THREAT DECREASES THROUGH FRIDAY NIGHT WITH THE FRONTAL PASSAGE. HIGH
PRESSURE IN CONTROL OF FRIDAY AND SATURDAYS WEATHER.

ANOTHER FRONT MOVES SLOWLY EASTWARD LATE IN THE FORECAST...BRINGING
THE POTENTIAL OF WET WEATHER MONDAY AND TUESDAY. DID NOT MAKE ANY
CHANGE TO TEMPERATURES. /10

&&

.MARINE...SOUTHERLY WINDS AND SEAS WILL CONTINUE TO BUILD EARLY
TONIGHT IN ADVANCE OF A STRONG COLD FRONT APPROACHING FROM THE WEST.
IN THE WAKE OF THE FRONT...A STRONG NORTHERLY WIND FLOW CAN BE
EXPECTED DEVELOPING LATE TONIGHT AND CONTINUING THROUGH MIDDAY
WEDNESDAY. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL MARINE
ZONES THROUGH NOON ON WEDNESDAY. NORTHERLY WINDS AND SEAS WILL BEGIN
TO SUBSIDE WEDNESDAY AFTERNOON AS HIGH PRESSURE BUILDS OVER THE
CENTRAL GULF STATES. SOUTHERLY WINDS AND SEAS WILL REBUILD ON
THURSDAY IN ADVANCE OF ANOTHER STRONG COLD FRONT WHICH IS EXPECTED TO
MOVE ACROSS THE REGION LATE THURSDAY AFTERNOON AND THURSDAY NIGHT.
HIGH PRESSURE BUILDS IN AGAIN ON FRIDAY ACROSS THE DEEP SOUTH. /04

&&

.FIRE WEATHER...A COLD FRONT SWEEPS EASTWARD THROUGH THE AREA TONIGHT WITH HIGH
PRESSURE FOLLOWING FOR THE DAY WEDNESDAY. THIS HIGH BRINGS DRIER AIR
TO THE REGION. WEDNESDAY NIGHT...THE GULF FRONT RETURNS NORTHWARD AS A WARM
FRONT AS LOW PRESSURE DEVELOPS AND MOVES NORTHEAST ACROSS LOUISIANA
AND INTO MISSISSIPPI ON THURSDAY. A STRONG SOUTH TO SOUTHEAST FLOW
IS FORECAST THURSDAY WITHIN THE MIXED LAYER...AS WELL AS A FEW STRONG
TO SEVERE THUNDERSTORMS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      41  55  43  61 /  90  00  40  90
PENSACOLA   44  55  44  63 /  90  00  30  80
DESTIN      47  59  43  63 /  90  00  30  70
EVERGREEN   40  57  34  59 /  90  00  20  80
WAYNESBORO  36  55  37  58 /  80  00  20  90
CAMDEN      39  54  34  57 /  80  00  20  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH FROM NOON WEDNESDAY TO 5 PM WEDNESDAY FOR THE
     FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     COVINGTON...CRENSHAW...ESCAMBIA...MONROE...UPPER BALDWIN...
     UPPER MOBILE...WASHINGTON...AND WILCOX.

FL...FIRE WEATHER WATCH FROM 10 AM WEDNESDAY TO 6 PM WEDNESDAY FOR
     THE FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Jan 29, 12:13 PM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
ISSUED BY NATIONAL WEATHER SERVICE NEW ORLEANS LA
1213 PM CST TUE JAN 29 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-301200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1213 PM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA LATER TONIGHT.
ISOLATED THUNDERSTORMS...SOME POSSIBLY STRONG...WILL BE POSSIBLE
MOSTLY OVER INLAND AREAS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA BEGINNING LATE THIS AFTERNOON...CONTINUING THROUGH THE
EVENING HOURS.  LOCALLY STRONG WIND GUSTS WILL BE THE PRIMARY THREAT
FROM THE STRONGER THUNDERSTORMS.

OVER THE MARINE AREA...A STRONG SOUTHERLY WIND FLOW WILL DEVELOP AND
CONTINUE THROUGH EARLY TONIGHT BECOMING NORTHWEST LATE TONIGHT.
THIS WILL RESULT IN HAZARDOUS SEAS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION THURSDAY
NIGHT WHICH WILL BRING THUNDERSTORMS TO THE AREA THURSDAY AFTERNOON
AND THURSDAY NIGHT.  THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS
THE AREA MAINLY DURING THURSDAY AFTERNOON AND THURSDAY NIGHT.
STRONG ONSHORE WINDS OVER THE MARINE AREA ON THURSDAY BECOME
OFFSHORE THURSDAY NIGHT AND MAY RESULT IN HAZARDOUS BOATING
CONDITIONS FOR SMALL CRAFT.

STAY TUNED FOR FURTHER UPDATES ON THIS DEVELOPING WEATHER PATTERN
FOR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME ACTIVATION OF STORM SPOTTERS AND EMERGENCY PERSONNEL
MAY BE REQUIRED THURSDAY AND THURSDAY NIGHT.

In the hours before

Special weather statement, Jan 29, 5:49 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
549 PM CST TUE JAN 29 2008

MSZ067-075-076-079-300045-
GEORGE-PERRY-GREENE-WAYNE-
INCLUDING THE CITIES OF...LEAKESVILLE...NEW AUGUSTA AND WAYNESBORO...
549 PM CST TUE JAN 29 2008

...A LINE OF STRONG THUNDERSTORMS IS MOVING INTO GEORGE...PERRY...GREENE
AND WAYNE COUNTIES...

AT 546 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 3 MILES NORTH OF WHISTLER TO 30 MILES WEST OF
BELLEVILLE...AND MOVING SOUTHEAST AT 40 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
RHODES...WAYNESBORO...WOODWARDS...RICHTON...CLARA...WINCHESTER AND
MAHNED THROUGH 645 PM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.
Special weather statement, Jan 29, 6:43 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
643 PM CST TUE JAN 29 2008

ALZ051-053-300130-
CLARKE-CHOCTAW-
INCLUDING THE CITIES OF...GROVE HILL...
643 PM CST TUE JAN 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CHOCTAW COUNTY
MOVING TOWARD NORTHERN CLARKE COUNTY...

AT 638 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES SOUTHEAST OF ARARAT...AND MOVING EAST AT 50 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ARARAT...CHAPPELL
HILL AND WOMACK HILL THROUGH 700 PM...AND OPINE...BASHI...TALLAHATTA
SPRINGS...THOMASVILLE...SHAWNEE AND GROVE HILL BETWEEN 700 PM AND
800 PM.

THE PRIMARY THREATS FROM THIS STORM WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jan 29, 6:55 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
655 PM CST TUE JAN 29 2008

ALZ052-MSZ075-076-078-079-300200-
WASHINGTON-GEORGE-STONE-PERRY-GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE...LUCEDALE AND CHATOM...
655 PM CST TUE JAN 29 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WASHINGTON...
GEORGE...STONE...PERRY AND GREENE COUNTIES...

AT 646 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM NEAR CHATOM TO 6 MILES WEST
OF JANICE. THESE STORMS WERE MOVING EAST AT 55 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
TIBBIE...ESCATAWPA...LEAKESVILLE...VINEGAR BEND...SUNFLOWER...
SEABOARD...TOPTON AND HAWTHORN THROUGH 800 PM CST.

THE PRIMARY THREATS FROM THESE STORMS WILL BE OCCASIONAL DANGEROUS
CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS OF 40 TO 50
MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Monroe

When
January 29, 8:38 PM CST to 8:45 PM CST
Where
Monroe forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.571, -87.365 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76509.